Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 35, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 5, 2020, 8:53 PM EDT for Bladen County, Columbus County, Robeson County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2020, 8:53 PM EDT (00:53 UTC)
- Expired
- May 5, 2020, 9:30 PM EDT
- In force
- 37 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bladen County, NC, Columbus County, NC, Robeson County, NC
The radar
The Wilmington radar (KLTX), 86 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 3:53 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 790 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 443 m²/s²
- 0-3 km storm-relative helicity
- 556 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
695
WUUS52 KILM 060053
SVRILM
NCC017-047-155-060130-
/O.NEW.KILM.SV.W.0035.200506T0053Z-200506T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
853 PM EDT Tue May 5 2020
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
Robeson County in southeastern North Carolina...
Western Bladen County in southeastern North Carolina...
Northwestern Columbus County in southeastern North Carolina...
* Until 930 PM EDT.
* At 853 PM EDT, severe thunderstorms were located along a line
extending from Duart to 6 miles northwest of Kemper, moving east at
40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* Locations impacted include...
Lumberton, Elizabethtown, Fairmont, St. Pauls, Bladenboro, Rowland,
Fair Bluff, Boardman, Bladen Community College, Butters,
Hestertown, Robeson Community College, White Oak, Elrod, Smiths,
Howellsville, Abbottsburg, Tolarsville, Duart and Barnesville.
People attending Bladen County Hospital outdoor tent facilities may
be affected by this storm and are urged to follow the precautionary
measures of the onsite officials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3484 7890 3485 7882 3473 7842 3440 7868
3427 7902 3454 7935 3488 7892
TIME...MOT...LOC 0053Z 287DEG 35KT 3479 7885 3441 7924
HAIL...1.00IN
WIND...60MPH
$$
192 follow-up statements
179
WWUS52 KILM 060115
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
915 PM EDT Tue May 5 2020
NCC017-047-155-060130-
/O.CON.KILM.SV.W.0035.000000T0000Z-200506T0130Z/
Robeson NC-Bladen NC-Columbus NC-
915 PM EDT Tue May 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR SOUTHEASTERN ROBESON...WESTERN BLADEN AND NORTHWESTERN COLUMBUS
COUNTIES...
At 915 PM EDT, severe thunderstorms were located along a line
extending from near Ruskin to near Fair Bluff, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
Locations impacted include...
Elizabethtown, Fairmont, Bladenboro, Fair Bluff, Boardman, Smiths,
Bladen Community College, Abbottsburg, Butters, Barnesville, Ruskin,
White Oak, Evergreen, Clarkton, White Lake, Dublin, Cerro Gordo,
Marietta, Proctorville and Orrum.
People attending Bladen County Hospital outdoor tent facilities may
be affected by this storm and are urged to follow the precautionary
measures of the onsite officials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3473 7878 3481 7870 3473 7842 3440 7868
3427 7902 3443 7922 3460 7899
TIME...MOT...LOC 0115Z 287DEG 35KT 3473 7863 3435 7902
HAIL...1.00IN
WIND...60MPH
$$
19101
WWUS52 KILM 060124
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
924 PM EDT Tue May 5 2020
NCC017-047-155-060133-
/O.EXP.KILM.SV.W.0035.000000T0000Z-200506T0130Z/
Robeson NC-Bladen NC-Columbus NC-
924 PM EDT Tue May 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ROBESON...WESTERN
BLADEN AND NORTHWESTERN COLUMBUS COUNTIES WILL EXPIRE AT 930 PM
EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern North Carolina. A Severe Thunderstorm Watch also remains
in effect until 100 AM EDT for southeastern North Carolina.
LAT...LON 3473 7878 3481 7870 3473 7842 3440 7868
3427 7902 3443 7922 3460 7899
TIME...MOT...LOC 0123Z 287DEG 35KT 3471 7854 3433 7893
$$
19What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 7:36 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, May 5, 7:36 PM EDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 736 PM EDT Tue May 5 2020 .SYNOPSIS... Strong to severe thunderstorms expected inland along a nearly stationary warm front this evening. Low pressure will develop tonight across the western Carolinas and track off the coast Wednesday. A cold front will cross the coast late Friday, with temperatures below normal into the weekend. && No significant edits to forecast, except to adjust pop values to account for more southerly track the hail producers are taking. Severe TSTM Watch #168 remains in effect. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... SVR Watch #168 is now in effect. Much of this potential will reside with a small vort that will push across the Carolinas late this aftn thru tonight. And also where the west to east warm front resides for the availability of low level shear. Currently, the warm front resides from Cape Fear NC westward. Models in somewhat general agreement, although a 10 mile discrepancy in the location of the warm front as it slowly lifts north of the FA this evening, could result in SVR or non SVR storms occurring across the northern FA. Have raised POPs to atleast the high chance category this evening and well into the overnight. Much of it should be moving across the coastal counties and off both Carolina Coasts by or just after daybreak Wed. Min temps tonight will hold in the 60s. For Wed thru Wed night, a sfc low moving along the warm front will push off the NC Coast by daybreak and continue further offshore. It's associated cold front will push the remaining pcpn off the coast and offshore after daybreak Wed. Wed itself will see partial clearing as drier air in the mid and upper levels pushes across. Enough low level moisture remains for a Cu field to develop with limited vertical development. Could see isolated showers with a 15-20 POP. Max temps Wed should see widespread 70s with a few 80 degree readings possible given the amount of insolation. An upper trof axis will swing across the FA late Wed evening and may be enough to trigger widely scattered showers as mid-level moisture will accompany it. A secondary sfc CFP will occur just ahead or in sync of the upper trof axis. Winds will veer to the NW and become breezy thruout Wed night as the sfc pg tightens along with excellent CAA. Lows should see widespread 40s across the FA, even reaching the coast given the offshore wind component. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Not a lot going on for the short term period as a northwest flow will be in place. At the surface high pressure will be to the west across the southern Mississippi Valley with low pressure across The Great Lakes Region. Mostly sunny skies and cool conditions will prevail Thursday with highs in the upper 60s or so. Clouds will perhaps increase late in the period as a shortwave and cold front that promises to bring even cooler weather moves closer. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Modest pops remain in place Friday associated with what is essentially an arctic cold front driven by a powerful shortwave aloft embedded in the northwest flow. Northwest being the operative word of course means a limited qpf event. Its always prudent to take a look at severe weather parameters this time of year and there appears to be little threat. The front arriving overnight has no instability with to work and deep convection as noted with a northwest flow event is not expected. Dry and unusually cold from that point on as 850mb temperatures near zero hover close to the area early Sunday. Perhaps the most interesting aspect of the extended will be possibility of frost Sunday morning. && .AVIATION /0Z WEDNESDAY THROUGH SUNDAY/... Aviation will be disrupted by convection from west to east from KBBP to KUDG to KFLO at start of TAF cycle, moving east to near KMYR at 2-3z. Large hail to be the main threat, as large as golf ball size through 3z, then clearing throughout after 4z, and VFR conditions through remainder of TAF cycle. West winds much of the day time portion of the TAF cycle, mainly 11 kt or less. Extended Outlook...VFR returns Thursday and holds into the upcoming weekend. && .MARINE... Tonight thru Wed Night: Sfc warm front extending west and east from Cape Fear NC, is progged to lift northward past Surf City late this afternoon and early evening. Showers and thunderstorms will develop along this front across the western Carolinas and push off the Coast between New River Inlet and Surf City during the late evening hours and may be strong enough for MWSs or possibly warrant SMWs. Much will depend on the position of the warm front. Winds north of the front will be onshore with and easterly or SE component with winds south of the front S to SW around 15 kt. Seas will build this aftn and evening to 2 to 3 ft and 2 to 4 ft overnight. Majority of it will be wind driven waves at 4 to 5 second periods. Weak low pressure over the Western Carolinas tonight, will push off the Carolina coasts and offshore on Wed. It's associated cold front will push off both NC and SC coasts and offshore during Wed. SW winds will become Westerly and then NW late Wed thru Wed night. The sfc pg will tighten after the CFP Wed with wind speeds in the 10 to 20 kt range with a few gusts to 25 kt Wed night, not enough to warrant a SCA at this time. Thu thru Sun: Changeable conditions for the marine community for the short and long term periods. A decent offshore flow will be in place early on with speeds of 10-15 knots. After a brief lull an even stronger southwest flow will precede a strong cold front scheduled to move across early Saturday. Expect winds here to be 15-20 knots. The offshore flow associated with the cold front will be 15-20 knots briefly trending steadily down in time through early next week and acquiring a northeast component. Significant seas may near or even eclipse small craft criteria Friday and early Saturday associated with the strongest winds but otherwise 1-3 or 2-4 feet. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...Coastal Flood Advisory until 10 PM EDT this evening for NCZ107. MARINE...None. && UPDATE...MJC NEAR TERM...DCH SHORT TERM...SHK LONG TERM...SHK AVIATION...8 MARINE...DCH/SHK
Hazardous weather outlook, May 5, 3:59 PM EDT, 4 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 359 PM EDT Tue May 5 2020 AMZ250-252-254-256-062000- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 359 PM EDT Tue May 5 2020 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-SCZ054-056-062000- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 359 PM EDT Tue May 5 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Minor coastal flooding could develop at the beaches during the high tides both Wednesday Night and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-062000- Inland New Hanover- 359 PM EDT Tue May 5 2020 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM TO 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Minor coastal flooding could develop along the tidal portion of the Cape Fear River during the evening high tides Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ099-105-109-SCZ032-033-039-055-058-059-062000- Columbus-Inland Pender-Inland Brunswick-Florence-Marion-Williamsburg- Inland Georgetown-Central Horry-Northern Horry- 359 PM EDT Tue May 5 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-SCZ017-023-024-062000- Robeson-Bladen-Marlboro-Darlington-Dillon- 359 PM EDT Tue May 5 2020 ...SEVERE THUNDERSTORM WATCH 168 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. dch
In the hours before
Special weather statement, May 5, 7:52 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Wilmington NC
752 PM EDT Tue May 5 2020
SCZ017-060100-
Marlboro SC-
752 PM EDT Tue May 5 2020
...SPECIAL WEATHER STATEMENT FOR MARLBORO COUNTY UNTIL 900 PM EDT...
At 752 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bennettsville, moving east at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bennettsville, Mccoll, Clio, Wallace, Chavistown, Dunbar, Blenheim
and Tatum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northeastern South Carolina.
LAT...LON 3481 7968 3462 7945 3449 7952 3450 7958
3451 7975 3452 7976 3451 7977 3452 7983
3460 7981 3461 7978 3464 7980 3465 7980
3466 7982 3466 7983 3469 7987 3474 7989
3477 7993 3480 7993
TIME...MOT...LOC 2352Z 286DEG 36KT 3463 7969
SHKLocal storm report, May 5, 8:18 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
818 PM EDT TUE MAY 05 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 2 NW HARTSVILLE 34.39N 80.11W
05/05/2020 E1.75 INCH DARLINGTON SC BROADCAST MEDIA
GOLF BALL SIZE HAIL REPORTED IN NORTH HARTSVILLE
&&
EVENT NUMBER ILM2000101
OLIVALocal storm report, May 5, 8:38 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
838 PM EDT TUE MAY 05 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM HAIL 1 NE HARTSVILLE 34.38N 80.07W
05/05/2020 E2.00 INCH DARLINGTON SC BROADCAST MEDIA
2 INCH HAIL REPORTED NEAR COKER COLLEGE IN HARTSVILLE
&&
EVENT NUMBER ILM2000102
OLIVAThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 8:18 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 57 min |
| May 5, 9:25 PM EDT | Special Weather Statement | ILM | Bladen | 35 min |
| May 5, 9:31 PM EDT | Special Weather Statement | ILM | Columbus | 59 min |
| May 5, 10:13 PM EDT | Special Weather Statement | ILM | Pender | 32 min |
| May 6, 5:10 AM EDT | Small Craft Advisory | ILM | 30 hr | |
| May 6, 5:22 AM EDT | Coastal Flood Advisory | ILM | New Hanover | 19 hr |
| May 6, 6:58 PM EDT | Special Weather Statement | ILM | Bladen, Robeson | 47 min |
| May 6, 7:41 PM EDT | Special Weather Statement | ILM | Bladen, Columbus, New Hanover, Pender | 64 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.